Dermatology Expert Forum
Healing from Steriod Cream damage
About This Forum:

This forum is for questions regarding Dermatology issues, such as: rashes, acne, birthmarks, skin infections, rosacea, and general skin care. All questions will be answered by a medical professional.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Healing from Steriod Cream damage

5 months ago my physician prescribed Clotrimazole and Betamethasone Dipropionate for a skin irritation in my pubic bone area caused from a bad saddle on my bike(I'm an avid cyclist). I applied the cream to my scrotum and pubic bone area. The cream burned the skin on my scrotum after a weeks usage after which I stopped applications immediately(the pubic bone area later cleared up with no problems). A trip to my dermatologist made me aware of the potential damage the CBD cream could cause when using(thinning of the skin) and advised me to not use the cream. After leaving the area alone and staying off the bike for a couple of weeks it began to get better. I tried biking again but the skin apparently was not healed yet and the scrotum skin became scuffed and irritated. In the following weeks I used various aloe based creams and powders which provided temporary relief but after 5 days use of each the skin would become more irritated. My dermatologist tried prescribing me Elidel and another steriod cream but after a weeks usage of those the skin felt worse and more irritated. After seeing my dermatologist again and also getting a 2nd opinion from another dermatologist the conclusion was the medications were having an adverse affect and to leave the area alone an let it heal on it's own. Both Dr.s agreed that the skin may have been thinned by the steriodal cream and that in time everything would heal and return to normal. It's been 3 1/2 months since then and the scrotum is much better than it was. I do however have 3 small areas that are still a problem(feel scuffed). They are much better than they were but are still irritated at times but not as much at other times. The skin looks good in those areas. My question is what kind of time length am I looking at for these areas to clear up. A few months? 6 months? A year? And will they clear up? Any help would be greatly appreciated. Thanks.
Related Discussions
242489_tn?1210500813
You don't have to worry that your skin is permanently damaged, because it isn't.  "Thinning" caused by strong steroids is entirely reversible.  (Even thinning from injecting steroids directly into the skin is completely reversible.)  I agree with the second doctor that it's best to stop all medicated creams now, not because your skin is still thin--it probably isn't--but because the residual sensitivity you're feeling is often aggravated by anything medicated you put on it.

What you don't want to do is to ascribe every appearance and sensation to "thinning," because it won't be and probably isn't now.  Feeling "scuffed" has more to do, I think, with your continued biking and also your continued thinking about being thinned.

My advice: moisturize, avoid friction to the extent possible, and forget about it.  You'll be fine.

Best.

Dr. Rockoff
4 Comments
Blank
Avatar_n_tn
We have noticed something similiar with our 2 year old son. Our family doctor prescribed a cream (Fucibet) to treat excema. We applied this reasonably spariungly to the worst effected areas but have now noticed that there seems to be loss of skin pigmentation on these areas ( this was only highlighted during the summer as the rest of his body was lightly tanned with the treated areas staying pale. Is this permanent damage?
Blank
Avatar_n_tn
Thanks Dr. Rockoff. As far as biking I have not riden in 4 months. I do wonder if the sensitivity will die down over time to where I can ride again on a regular basis. Thanks.
Blank
Avatar_n_tn
Bear in mind that hydrocortisone (along with steroids) are now the most-loved group of drugs by Doctors. your GP, and many specialists are pretty much guaranteed to never say a bad word about them. These drugs can be useful in some limited cases, but any prolonged use is never warranted, as they will invariably exacerbate the healing process by suppressing immune function
if you have any doubts about this, just google for CORTISONE SIDE EFFECTS.

I have unwittingly used a range of them over many years, on my Doctor's and many specialists' strong advisement. The results are often temporary improvement in symptoms, followed by a relapse within weeks then requiring a growing dosage/amount of (ointment/drops/spray). In the longer term, the condition always continues to decline. I have no doubt that the intensity and variety of problems was increased by prolonged use of cortisones.

What is not clear, is what real alternatives there are to this insidious drug. There are many businesses out there peddling 'snake oil' a a wonder-drug for any disease you may have, so it's hard to wade through it all to find something that works.

For my part, over more than a year, I have found tea-tree, manuka, and lavender (oils/ointments/creams) to be equal to, if not more effective for the range of topical skin conditions than many dozens of products that were prescribed by doctors. I urge you to give them a try. BTW: I also tried Aloe lotion and gel, but found it to be not especially effective beyond moisturising.
Also, as to bike riding -- if you're carrying any extra poinds around the rear, you need to invest in a gel-padded seat cover, and decent cycling nicks.

Dermatologists and other specialists are highly trained and skilled professionals and in my experience they are excellent at diagnosing illnesses. If you have any doubts, always get a second opinion (ideally not by referral from the first person).
However, like GP's specialists are as equally suseptible to the lure of pharmaceutical companies' kickbacks, incentives and the trillion$ propaganda machine. Pharmaceuticals have no interest in promoting natural products -- because they are not patentable.
Blank
Continue discussion Blank
This Forum's Experts
563773_tn?1374250139
Bhupinder Kaur, MDBlank
Private practice
,
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank